On packing spheres into containers

  • Achill Schürmann

    Mathematics Department University of Magdeburg 39106 Magdeburg Germany
On packing spheres into containers cover
Download PDF

This article is published open access.


In an Euclidean -space, the container problem asks to pack equally sized spheres into a minimal dilate of a fixed container. If the container is a smooth convex body and we show that solutions to the container problem can not have a “simple structure” for large . By this we in particular find that there exist arbitrary small , such that packings in a smooth, -dimensional convex body, with a maximum number of spheres of radius , are necessarily not hexagonal close packings. This contradicts Kepler's famous statement that the cubic or hexagonal close packing “will be the tightest possible, so that in no other arrangement more spheres could be packed into the same container”.

Cite this article

Achill Schürmann, On packing spheres into containers. Doc. Math. 11 (2006), pp. 393–406

DOI 10.4171/DM/215